Hepatobiliary dysfunction associated with total parenteral nutrition

Dig Dis. 1991;9(2):106-24. doi: 10.1159/000171297.

Abstract

We have reviewed and discussed data concerning the development of hepatobiliary dysfunction in the patient requiring TPN. The data above can be summarised in a short statement--TPN-related hepatobiliary dysfunction is multifactorial. Despite all the factors discussed, the patients underlying disease state and the severity of the illness may be the most significant factor in the development of hepatobiliary dysfunction. With our current state of knowledge it is only possible for the clinician to be aware which of his patients are most likely to develop problems, and to forecast the type of dysfunction that is most likely to occur. There is no treatment--apart from stopping TPN--but there are certain methods by which the incidence and degree of dysfunction may be minimised, or some of the complications (e.g. gallstones) treated. Fortunately in most cases the degree of dysfunction is both self-limiting and reversible on cessation of TPN.

Publication types

  • Review

MeSH terms

  • Adult
  • Biliary Tract Diseases / etiology*
  • Cholestasis / etiology*
  • Fatty Liver / etiology*
  • Humans
  • Infant
  • Infant, Newborn
  • Liver Diseases / etiology*
  • Parenteral Nutrition, Total / adverse effects*